Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX

June 30, 2020Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2020, 4:31 PM CDT for Mitchell County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 4:31 PM CDT (21:31 UTC)
Expired
Jun 30, 2020, 5:00 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 102 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS54 KMAF 302131
SVRMAF
TXC335-302200-
/O.NEW.KMAF.SV.W.0183.200630T2131Z-200630T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
431 PM CDT Tue Jun 30 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Mitchell County in western Texas...

* Until 500 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located over Champion
  Creek Reservoir, or 8 miles south of Colorado City, moving
  northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Champion Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 10083 3231 10088 3240 10066 3221 10066
TIME...MOT...LOC 2131Z 234DEG 12KT 3228 10081 

HAIL...1.00IN
WIND...60MPH
 
$$

24
1 follow-up statement
298 
WWUS54 KMAF 302147
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Tue Jun 30 2020

TXC335-302200-
/O.CON.KMAF.SV.W.0183.000000T0000Z-200630T2200Z/
Mitchell TX-
447 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL MITCHELL COUNTY...

At 447 PM CDT, a severe thunderstorm was located near Champion Creek
Reservoir, or 9 miles southeast of Colorado City, moving northeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Mitchell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 10075 3234 10081 3240 10066 3221 10066
TIME...MOT...LOC 2147Z 236DEG 13KT 3231 10075 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:45 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 30, 2:45 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Jun 30 2020

.DISCUSSION...

A rather banal forecast is in store for the next week.  WV imagery
shows a broad upper trough ejecting thru MT into Canada, while
farther SE the Gulf ridge has begun moving west, and still leaving
West Texas and Southeast New Mexico under SW flow aloft. Today looks
identical to yesterday, w/the dryline draped across the eastern
zones.  East of the dryline, dewpoints into the 70s will yield a
very unstable afternoon AMS, w/high dcapes and steep mid-lvl lapse
rates, for a continued threat of large hail/damaging winds into the
evening hours.

The ridge is forecast to make landfall in Mexico overnight, then
begin developing north into Texas over the next few days.  A weak
dryline is forecast again Wed, w/a best chances of convection over
the SE again.  Thursday, the dryline is not forecast to mix as far
east, and looks to be perhaps the best chance for rain this
forecast.  Friday, the ridge shifts into far west Texas and beyond,
and return flow/Gulf moisture surges the dryline west with it,
signifying the beginning of our faux monsoon.  This will shift the
convective focus to the higher terrain, where upslope flow will keep
at least an isolated chance of convection in play each afternoon.

For temps, models are persistent w/many locations hitting triple
digits this afternoon and Wednesday...similar to yesterday's.
Thicknesses then gradually trend downward thru Sat, but temps should
remain a few degrees above-normal throughout.  Beyond Sat, the GFS
continues the downward trend, whereas the Canadian and, to a lesser
extent, ECMWF suggest a slight warming trend.  Given the ridge
migration west, along w/moisture, warm/cool trends are going out the
window, and persistence is setting in.  That said, temps should bump
along 3-5 F above normal thru the extended.

&&

.FIRE WEATHER...

Low RH's will be between 10-15% across SE New Mexico plains and
adjacent mountains, as well as W Permian Basin and Upper Trans
Pecos. Near critical fire weather conditions today due to elevated
20 ft winds in the Guadalupe Mnts, low RH's across the area, and
high temperatures. Storms in the Lower Trans Pecos and far E Permian
Basin tonight could produce dry lightning and erratic winds. RFTI's
settling between 2-3 with ERC's in the 70th percentile have allowed
for a continuation of the RFD through the afternoon and early
evening hours for the areas mentioned above.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 103  75  98 /  10  10  10  20
Carlsbad                       69 100  72  98 /   0   0  10  10
Dryden                         76  99  75  97 /  10  20  20  10
Fort Stockton                  73  98  73  96 /  10  10  10  20
Guadalupe Pass                 68  89  69  88 /   0   0  10  10
Hobbs                          67  99  71  96 /   0   0   0  20
Marfa                          64  92  65  91 /  10  20  20  30
Midland Intl Airport           73 102  74  98 /  10  10  10  20
Odessa                         73 102  74  98 /  10  10  10  20
Wink                           71 102  75 100 /   0   0  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/44
Hazardous weather outlook, Jun 30, 12:57 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1257 PM CDT Tue Jun 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1257 PM CDT Tue Jun 30 2020 /1157 AM MDT Tue Jun 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible trough this evening.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. There is a marginal risk of severe
storms, capable of producing large hail and damaging winds.

Elevated fire weather conditions are expected today across Southeast
New Mexico and adjacent areas of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 30, 3:40 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Tue Jun 30 2020

TXZ053-302115-
Mitchell TX-
340 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 415
PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champion Creek Reservoir, or 7 miles southeast of Colorado City,
moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loraine and Champion Creek Reservoir.

This includes Interstate 20 between mile markers 221 and 228.

LAT...LON 3212 10086 3225 10095 3250 10070 3244 10066
      3224 10067
TIME...MOT...LOC 2039Z 216DEG 10KT 3230 10080

24
Special weather statement, Jun 30, 4:22 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Tue Jun 30 2020

TXZ048-052-053-302200-
Mitchell TX-Scurry TX-Howard TX-
422 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL...SOUTHERN SCURRY AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champion Creek Reservoir, or 8 miles south of Colorado City, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir,
Lake Colorado City State Park and Buford.

This includes Interstate 20 between mile markers 211 and 228.

LAT...LON 3209 10082 3209 10127 3258 10075 3247 10066
      3215 10066
TIME...MOT...LOC 2122Z 219DEG 15KT 3228 10085

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:40 PM CDTSpecial Weather StatementMAFMitchell35 min
Jun 30, 4:22 PM CDTSpecial Weather StatementMAFMitchell38 min
Jun 30, 5:01 PM CDTSpecial Weather StatementMAFMitchell44 min
Jun 30, 5:23 PM CDTSevere Thunderstorm WarningMAFMitchell48 min
Jun 30, 5:45 PM CDTSpecial Weather StatementMAFTerrell45 min
Jun 30, 6:15 PM CDTSpecial Weather StatementMAFTerrell45 min
Jun 30, 6:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell45 min
Jun 30, 6:32 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 30, 6:52 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.